Alert archive / Montana / Special Weather Statements in 2017

Special Weather Statement, NWS Missoula, MT

August 30, 2017Ravalli County, Montana

NWS Missoula, MT issued this special weather statement at Aug 30, 2017, 2:16 PM MDT for Ravalli County, Montana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2017, 2:16 PM MDT (20:16 UTC)
Expired
Aug 30, 2017, 2:45 PM MDT
In force
29 min
Issued by
NWS Missoula, MT

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 136 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.3 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-532 J/kg
Mixed-layer LCL
3227 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

465 
WWUS85 KMSO 302016
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
216 PM MDT WED AUG 30 2017
 
MTZ005-006-302045-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
216 PM MDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAVALLI COUNTY UNTIL
245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Conner, or 28 miles south of Hamilton, moving
northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Conner, Sula, Spring Gulch campground, and Warm Springs Campground. 

LAT...LON 4569 11405 4582 11429 4604 11399 4587 11373
TIME...MOT...LOC 2015Z 223DEG 9KT 4585 11402 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 30, 4:11 AM MDT, 10 hours 5 minutes earlier.

Area forecast discussion, Aug 30, 4:11 AM MDT, 10 hours 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
411 AM MDT Wed Aug 30 2017

...Red Flag Warnings in effect this afternoon through Thursday...

.DISCUSSION...An early morning thunderstorm is entering far
northwest Montana from the Idaho Panhandle. This storm should
continue to impact northwest Montana with gusty outflows of 20-40
mph and lightning through the morning hours.

Red Flag Warnings are in effect through this evening for mainly
dry thunderstorms with gusty outflow winds. Scattered
thunderstorms will develop as early as late this morning and
continue through this evening across the majority of the Northern
Rockies. The best potential for storms will be in central Idaho
across west central and southwest Montana. Storms that occur won't
bring a great deal of precipitation but rather be associated with
lightning and gusty outflow winds of 30-50 mph.

Red Flag Warnings will continue Thursday as a dry cold front
pushes through the region resulting in sustained west winds of
10-20 mph with gusts up to 30 mph.

Dry weather will continue through the weekend. High pressure will
re-establish itself over central Idaho. However northwest Montana
will remain under a breezy westerly flow with winds materializing
each afternoon and evening.

Late Sunday through Tuesday next week models are pretty consistent
showing a cool front moving in from the northeast and across the
continental divide. The biggest impact from this will be some
cooler temperatures and an increase in easterly winds especially
along the continental divide. Confidence is increasing for this
scenario however there continues to be quite a bit of uncertainty
how strong easterly winds may materialize.

&&

.AVIATION...A weak disturbance will be moving through extreme
northwest Montana this morning causing a few showers and an
isolated thunderstorms. These storms will be capable of producing
gusty and erratic winds. KGPI could be impacted by this feature
later this morning. Smoke over west central Montana will reduce
visibility to less than 3sm at times this morning with KMSO having
the biggest impact. This afternoon, the atmosphere destabilizing
allowing for increased shower activity, especially across north
central Idaho into west central and southwest Montana. These
storms will have a little more precipitation associated with them,
but gusty and erratic winds will be the main impact.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from 1 PM this afternoon to 9 PM MDT Thursday
     Deerlodge/West Beaverhead...East Beaverhead.

     Red Flag Warning from 1 PM this afternoon to 9 PM MDT Thursday
     Bitterroot...East Lolo...Flathead/Glacier Park...Salish and
     Kootenai Reservation...West Lolo.

     Red Flag Warning from midnight tonight to 9 PM MDT Thursday
     Kootenai.

ID...     Red Flag Warning from noon today to 8 PM PDT this evening
     Clearwater/Nez Perce...Palouse/Hells Canyon.

&&

In the hours before

Special weather statement, Aug 30, 2:16 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
216 PM MDT WED AUG 30 2017

MTZ005-006-302045-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
216 PM MDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAVALLI COUNTY UNTIL
245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Conner, or 28 miles south of Hamilton, moving
northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Conner, Sula, Spring Gulch campground, and Warm Springs Campground.

LAT...LON 4569 11405 4582 11429 4604 11399 4587 11373
TIME...MOT...LOC 2015Z 223DEG 9KT 4585 11402

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:18 PM MDTSpecial Weather StatementMSOMineral27 min
Aug 30, 3:44 AM MDTSpecial Weather StatementMSOSanders46 min
Aug 30, 4:02 AM MDTSpecial Weather StatementMSOLincoln43 min
Aug 30, 4:39 AM MDTSpecial Weather StatementMSOLincoln51 min
Aug 30, 3:29 PM MDTSpecial Weather StatementMSODeer Lodge46 min
Aug 30, 4:41 PM MDTSpecial Weather StatementMSOPowell34 min
Aug 30, 4:46 PM MDTSpecial Weather StatementMSOLincoln44 min
Aug 30, 5:00 PM MDTSpecial Weather StatementMSOMissoula45 min
Aug 30, 5:35 PM MDTSpecial Weather StatementMSOLincoln40 min
Aug 30, 2:30 PM MDTSpecial Weather StatementMSOLewis45 min
Aug 30, 3:19 PM MDTSpecial Weather StatementMSOLewis41 min
Aug 30, 4:05 PM MDTSpecial Weather StatementMSOLewis40 min

Nearby

Special Weather Statements in Montana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.